Indiana, 2009

Flash Flood in Indiana, September 22, 2009

September 22, 2009 · NWS PAH · 1 event in 1 county or zone

Numerous thunderstorms developed ahead of a cold front moving east across Illinois and extreme western Kentucky. A deep, moist southerly wind flow aloft contributed to heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms developed ahead of a cold front moving east across Illinois and extreme western Kentucky. A deep, moist southerly wind flow aloft contributed to heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 22, 12:18 PM CST, 42 minutes earlier.

Area forecast discussion, Sep 22, 12:18 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
118 PM CDT TUE SEP 22 2009

.DISCUSSION...
FOR DAYS 1-3...TROPICALLY SOUPY SURFACE TDS AROUND 70F CONTINUE
OVER MUCH OF FA...THOUGH SLIGHTLY DRIER L60S EXISTS JUST TO OUR
NORTH AND WEST. 88D/MOSAIC SHOWS DEVELOPING LINE OF SHOWERS/SCT
TSRA WITHIN 850 MB RIDGE OF THETA-E...BEING TAPPED AS SHORT WAVE
ENERGY EJECTS ACROSS MID MS VALLEY. NAM MODELS THIS REASONABLY
WELL...AND W/LOSS OF DIURNAL AID/ENHANCER...DIMINISHES POPS AFT
03Z.

NAM MODELS ANOTHER SURGE OF PVA NWARD LATE TONIGHT...SO POPS BEGIN
TO SPIKE AGAIN THEN-INTO EARLY TOMORROW. ADD IN DIURNAL AID
TOMORROW AND WE SHOW POPS INCREASING TO LIKELY OR BETTER...THOUGH
WELL HAVE TO AWAIT COLLAB TO FINALIZE...MAY HAVE TO BLEND DOWN.
NAM SHOWS ANOTHER DIURNAL SPIKE/WANE TOMORROW SO WELL TREND THAT
TOO (AGAIN).

1 MORE TIME A SURGE IS NOTED LATE WED NIGHT INTO THURSDAY...WITH
IT LOOKING LIKE YET ANOTHER LIKELY OR BETTER EVENT...BUT AGAIN WL
HAVE TO SEE HOW THE COLLAB WASHES OUT.

FOR DAYS 4-7...THE LATEST DETERMINISTIC 40KM GFS NUMERICAL MODEL
RUN /12Z TUESDAY/ IS MOVING AMAZINGLY CLOSER TO THE 00Z TUESDAY
ECMWF DETERMINISTIC MODEL RUN...AND CLOSER TO THE HPC MODEL
PREFERENCE TOWARD THE OPERATIONAL ECMWF/ECMWF ENSEMBLE MEAN
SOLUTIONS.

THESE LATEST MODELS RUNS SUPPORT THE RECENT TREND THE LAST COUPLE OF
DAYS THAT FRIDAY AND FRIDAY NIGHT WILL LIKELY SEE THE PAST CHANCE
FOR SHOWER AND THUNDERSTORM ACTIVITY IN THE EXTENDED PERIOD. THE
LONGER RANGE OUTLOOK FROM THE STORM PREDICTION CENTER STILL SUGGESTS
THE SEVERE THUNDERSTORM POTENTIAL FRIDAY INTO FRIDAY NIGHT ACROSS
THE AREA. THERE MAY BE SOME TRANSITIONAL THUNDERSTORM ACTIVITY
DURING THE MORNING HOURS ON SATURDAY...SO LOWERED THE CHANCE FOR
THUNDERSTORM ACTIVITY SLIGHTLY OVER SOUTHEAST MO.

BY EARLY SATURDAY...THE UPPER LOW /EXPECTED TO BE IN OR CLOSE TO
IOWA BY 12Z SATURDAY/ WILL FINALLY DRAG THE SURFACE FRONT AND
INSTABILITY TO THE EASTERN LIMIT OF THE WFO PAH FORECAST AREA. THERE
IS SOME QUESTION AS TO WHETHER THE COLD CONVEYOR BELT ALOFT ROTATING
AROUND THE UPPER LOW WILL PROVIDE ENOUGH CONDITIONAL INSTABILITY TO
PRODUCE SHOWERS. AT THIS TIME...BOTH THE ECMWF/GFS KEEP ENOUGH
MOISTURE/LIFT/INSTABILITY TO WARRANT A CONTINUED MENTION OF A LEAST
SLIGHT CHANCE OF SHOWERS EAST OF THE MISSISSIPPI RIVER SATURDAY
NIGHT.

THE ECMWF AND GFS DIFFER ON THE TRANSLATION AND EVOLUTION OF THE
CLOSED LOW AS IT MOVES TO THE EASTERN SEABOARD ON SUNDAY...BUT THE
NET EFFECT THROUGH EARLY NEXT WEEK IS TO PLACE THE WFO PAH FORECAST
INITIALLY ALONG THE BASE OF THE FASTER NWLY FLOW ALOFT...WITH A
RIDGE BUILDING IN FROM THE WEST BY MIDWEEK. EARLY ON...THIS FLOW
SHOULD KEEP A DECENT N/NWLY SURFACE WIND FLOW THROUGH EARLY
TUESDAY...BEFORE WIND SHIFT TO THE EAST AND SOUTHEAST IN ADVANCE OF
THE APPROACH OF THE UPPER RIDGE. WEATHERWISE...THIS PATTERN SHOULD
LEAD TO A DRY AND COOLER WEATHER PATTERN...WITH MAX/MIN TEMPERATURE
RANGES SLIDING DOWN SOME 7 TO 10 DEGREES FROM SATURDAY AFTERNOON
THROUGH TUESDAY MORNING. A GRADUAL WARM-UP SHOULD THEN OCCUR
STARTING NEXT WEDNESDAY...AS THE NARROW RIDGE ALOFT BECOMES CENTERED
ACROSS THE WFO PAH FORECAST AREA.

FOR TEMPERATURES/DEWPOINTS/WINDS...LEANED CLOSER TO AN HPC/GFS
BLEND...WHICH OVERALL FAVORS THE ECMWF SOLUTION.

&&

.AVIATION...
LINE OF CONVECTION DROPPING CIGS/VSBYS TO MVFR AT KEVV/KOWB EARLY
THIS PM/POTENTIALLY HITTIN IFR BRIEFLY. BEHIND THE LINE...CIGS
RISE TO MVFR (PAH) AND VFR (CGI)...EVEN SCATTERING OUT AT TIMES.
THIS TREND WL CONTINUE MORE OR LESS THRU PEAK HEATING
HOURS...THOUGH MENTION OF VCSH/CB IS WARRANTED. AFTER SUNSET A
GENERAL WANE IS ANTICIPATED WITH AREAS OF FOG DEVELOPING...RESTRICTING
VSBYS TO IFR AT KCGI AND MVFR ELSEWHERE...LATE TONIGHT. THIS WILL
BE REPLACED WITH LOWERING CIGS AGAIN LATE TONIGHT-EARLY TOMORROW
AS THE NEXT MOISTURE/PVA SURGE RESULTS IN INCREASING SHRA/POTENTIAL
THUNDER COVERAGE INTO/THRU THE PLANNING PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 22, 3:33 AM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
433 AM CDT TUE SEP 22 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
433 AM CDT TUE SEP 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE
ENTIRE QUAD STATE REGION. SEVERE STORMS ARE NOT ANTICIPATED.
HOWEVER...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL IN A RELATIVELY SHORT DURATION...WHICH MAY LEAD TO
LOCALIZED FLOODING OF URBANIZED AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL PERSIST THROUGH THE REST OF THE
WEEK...WITH LOCALLY HEAVY RAIN POSSIBLE. THE POTENTIAL FOR SEVERE
WEATHER WILL NEED TO BE MONITORED LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RJP

The radar

The Evansville,IN radar (KVWX), 45 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Warrick

When
September 22, 1:00 PM CST to 2:30 PM CST
Where
Warrick County, 0.92 mi NW of Boonville to 1.56 mi NE of Boonville
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.058, -87.284

Many low-lying areas of Boonville were under water. Some roads were under as much as four feet of water. Numerous roads were flooded, with stranded cars. Some homes were flooded. A CoCoRahs (Community Collaborative Rain, Hail, and Snow) Network observer reported 1.57 inches of rain about a mile north of the city. The ground was already very moist from between 3 and 4 inches of rain that fell on the 20th.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194437.